High Cholesterol After Treatment

Ultima Vez Modificado: 17 de junio del 2010

Share article


Imprima English

Question

Dear OncoLink "Ask The Experts,"

Can Chemo and, or Radiation cause a hike in your Cholesterol? On one of my blood test it was 553... Now on meds.

Answer

Christine Hill-Kayser, MD, Assistant Chief Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

Some chemotherapy drugs can indeed cause increase in cholesterol levels, as can hormonal agents. Radiation to certain areas of the body (the liver, for example) could theoretically cause this as well, although this is much less common. In addition to cancer treatments causing increased cholesterol, some cancer treatments may also increase other cardiovascular risk factors, such as atherosclerosis (plaque formation) and/or cardiomyopathy. For this reason, attention to your cardiovascular health is particularly important. We recommend regular screening for hypertension and high cholesterol, with appropriate treatment as you are already receiving. In addition, regular exercise and low-fat, low-cholesterol diet are also important. We also recommend reporting any concerning symptoms, such as chest pain, shortness of breath, or leg swelling, to your healthcare provider immediately.

This question and answer was part of the OncoLink Brown Bag Chat Series, Cancer Survivorship Webchat. View the entire transcript here.

Imprima English

I Wish You Knew

How an oncology social worker can improve your cancer experience

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información